Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS JSJ

November 3, 2018

NWS JSJ issued this severe thunderstorm warning at Nov 3, 2018, 7:30 PM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2018, 7:30 PM CDT (00:30 UTC)
Expired
Nov 3, 2018, 8:00 PM CDT
In force
30 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

The radar

The San Juan radar (TJUA), 45 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

196 
WUCA52 TJSJ 040030
SVRSJU
PRC037-053-089-103-040100-
/O.NEW.TJSJ.SV.W.0001.181104T0030Z-181104T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Juan PR
830 PM AST SAT NOV 3 2018

The National Weather Service in San Juan has issued a

* Severe Thunderstorm Warning for...
  Fajardo Municipality in Puerto Rico...
  Naguabo Municipality in Puerto Rico...
  Luquillo Municipality in Puerto Rico...
  Ceiba Municipality in Puerto Rico...

* Until 900 PM AST

* At 829 PM AST, a severe thunderstorm is approaching quickly 
  Fajardo and Ceiba, moving west around 40 MPH. 

  HAZARD...50 to 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, tarps, power lines, and trees. 

* Locations impacted include...
  Fajardo, Naguabo, Ceiba, Luquillo, Aguas Claras, Luis M. Cintron,
  Ramos, Roosevelt Roads, Playa Fortuna, Duque, Daguao, Rio Blanco
  and Pena Pobre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room inside of a building.

LAT...LON 1837 6571 1836 6567 1837 6562 1835 6564
      1829 6564 1828 6562 1826 6563 1823 6560
      1824 6563 1820 6563 1821 6566 1818 6576
      1820 6577 1820 6583 1827 6582 1829 6576
      1832 6575 1836 6577 1839 6572
TIME...MOT...LOC 0029Z 095DEG 32KT 1828 6555 

HAIL...<.75IN
WIND...60MPH
 
$$

ER/CAM/GL
1 follow-up statement
637 
WWCA52 TJSJ 040101
SVSSJU

Severe Weather Statement
National Weather Service San Juan PR
901 PM AST SAT NOV 3 2018

PRC037-053-089-103-040110-
/O.EXP.TJSJ.SV.W.0001.000000T0000Z-181104T0100Z/
Fajardo PR-Naguabo PR-Luquillo PR-Ceiba PR-
901 PM AST SAT NOV 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR FAJARDO...NAGUABO...LUQUILLO
AND CEIBA MUNICIPALITIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 1837 6571 1836 6567 1837 6562 1835 6564
      1829 6564 1828 6562 1826 6563 1823 6560
      1824 6563 1820 6563 1821 6566 1818 6576
      1820 6577 1820 6583 1827 6582 1829 6576
      1832 6575 1836 6577 1839 6572
TIME...MOT...LOC 0100Z 095DEG 32KT 1830 6584 

$$

ER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 3:22 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Nov 3, 3:22 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
422 PM AST Sat Nov 3 2018

.SYNOPSIS...Unstable conditions are expected to continue through
Sunday morning due to the proximity of a deep layer trough. In
contrast, fair weather conditions are likely Sunday into early
next week as the trough relocates itself northeast of the forecast
area.

&&

.SHORT TERM...Today through Monday...

Deep layer low over the northeast Caribbean region will
continue to dominate the local weather conditions the rest of the
weekend. The proximity of the trough will maintain the potential
for showers and thunderstorms relatively high tonight and overnight.
The best dynamics this afternoon are located over the Caribbean
Waters, Anegada Passage and the Leeward Islands. As a result,
showers and thunderstorms will continue to affect these areas
through late tonight. At the surface, strong high pressure over
the north Central Atlantic is producing moderate to fresh trade
winds that are pushing scattered showers from the USVI to portions
of eastern PR.

By mid-morning on Sunday, the upper level trough splits into two
troughs, one will move over the central Caribbean and the other
will remain northeast of Puerto Rico. This will locate the convergent
side of the trough over PR/USVI. Therefore, a drier and more stable
air mass will filter in aloft, limiting the vertical development
of the showers and also reducing the coverage of the shower
activity Sunday afternoon and early next week. With this drying
trend, GFS is forecasting precipitable water values dropping to
1.2 inches on Monday afternoon. If this verifies, fair weather
conditions will probably prevail Sunday through early next week.
Although drier conditions are forecast over the next several days,
the typical afternoon convection can not ruled out as sea breeze
convergence will induce some afternoon activity.

.LONG TERM...Tuesday through Sunday...
.FROM PREV DISCUSSION... /issued 447 AM AST Sat Nov 3 2018/

A TUTT low is progged to remain in the central Atlantic well
north of Puerto Rico during the long term period, as a low and
mid-level ridge builds in from the west. Low-level moisture is
forecast to be near climatology, but showers are forecast to
develop across the eastern areas of Puerto Rico and the U.S.
Virgin Islands during the morning hours. Then local and diurnal
effects will induce showers over portions of the interior and
western areas of Puerto Rico during the afternoon. Guidance shows
the TUTT low slowly phasing out by Friday with weak ridging aloft
building overhead. At the Surface east to northeast winds of 10 to
15 mph will prevail through next Sunday.

&&

.AVIATION...SHRA/Isold TSRA movg W across the flying area durg prd.
Prevailing VFR at local terminals but VCTS/VCSH til 03/23z and TEMPO
MVFR at TNCM/TKPK til 03/23z in TSRA with WND gust >25KTS. Sct-Bkn
cld lyrs nr FL025...FL050...FL100 and BKN-OVC btw FL200-FL250 en
route btw islands and ovr regional waters. Convective TURB btw Ern
PR and Nrn Leewards durg prd. Wnd BLO FL200...mainly from ENE at 15-
20 kts... bcmg fm SW and incr w/ height ABV.

&&

.MARINE...Choppy conditions will continue through the weekend.
Thunderstorms with heavy rainfall and gusty winds across the
regional waters could produce locally higher waves at times...as a
result mariners should exercise caution. Small Craft Advisories
remain in effect for most of the offshore Atlantic and Caribbean
waters as well as the local passages. Small craft operators should
exercise caution elsewhere. Marine conditions will gradually
improve early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  85  76  86 /  60  20  30  40
STT  76  84  77  85 /  70  20  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
     Western Interior.

VI...High Rip Current Risk through Monday afternoon for St Croix.

AM...Small Craft Advisory until 8 AM AST Monday for Caribbean Waters
     of Puerto Rico from 10 NM to 17N-Coastal Waters of Northern
     Puerto Rico out 10 NM-Coastal Waters of Northern USVI and
     Culebra out 10 NM-Coastal Waters of Southern USVI Vieques
     and Eastern Puerto Rico out 10 NM-Mona Passage Southward to
     17N.

     Small Craft Advisory until 2 PM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N.

&&

FORECASTER...ER
AVIATION...RAM
Hazardous weather outlook, Nov 3, 5:27 AM CDT, 14 hours 3 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
526 AM AST sabado 3 de noviembre de 2018

AMZ710>745-PRZ001>013-040930-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
526 AM AST sabado 3 de noviembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
vientos en rafagas esta tarde a traves de sectores del este y
suroeste de Puerto Rico.

.Inundaciones...Lluvia de moderada a fuerte pudiera resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos 20-24 MPH a traves de  la mayoria
de la region hoy.

.Oleaje...Se espera oleaje picado de hasta 8 pies a traves de las aguas del
Atlatnico y los pasajes del Caribe.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para la costa norte de Puerto Rico y Culebra.

.Dias dos a siete...domingo a viernes

Se espera oleaje picado de hasta 7 pies hasta al menos el martes a
traves de las aguas del Atlantico. Esto tambien creara riesgo de
moderado a alto de corrientes marinas a lo largo de las playas del
norte de Puerto Rico. Se esperan tronadas aisladas el lunes en la
tarde sobre sectores del interior y suroeste de Puerto Rico. Esto
pudiera resultar en inundaciones urbanas y de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar, vientos,
inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-040930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
526 AM AST sabado 3 de noviembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
vientos en rafagas esta tarde a traves de sectores de las islas.

.Inundaciones...Lluvia de moderada a fuerte pudiera resultar en
inundaciones urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos 20-24 MPH a traves de  la
mayoria de la region hoy.

.Oleaje...Se espera oleaje picado de hasta 8 pies a traves de las
aguas del Atlatnico y los pasajes del Caribe.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte de Santa Cruz.

.Dias dos a siete...domingo a viernes

Se espera oleaje picado de hasta 7 pies hasta al menos el martes a
traves de las aguas del Atlantico. Esto tambien creara riesgo de
moderado a alto de corrientes marinas a lo largo de las playas del
norte de las islas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Nov 3, 6:49 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
749 PM AST SAT NOV 3 2018

PRZ001>004-040045-
San Juan and Vicinity-Northeast-Eastern Interior-Southeast-
749 PM AST SAT NOV 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST PUERTO RICO
AND THE SAN JUAN METRO AREA...

At 746 PM AST, radar indicated strong thunderstorms approaching
quickly northeast Puerto Rico and the San Juan Metro Area.

These strong storms are capable of producing winds in excess of 40
mph as well as torrential rainfall.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 1843 6611 1845 6608 1847 6612 1845 6599
      1838 6562 1829 6564 1823 6559 1819 6573
      1807 6580 1812 6588 1827 6583 1825 6588
      1831 6604 1826 6619 1833 6622 1837 6632
      1848 6619 1847 6619 1848 6614
TIME...MOT...LOC 2346Z 080DEG 17KT 1855 6553 1846 6555 1835 6556

ER
Special weather statement, Nov 3, 6:56 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service San Juan PR
756 PM AST SAT NOV 3 2018

PRZ012-013-040130-
Vieques-Culebra-
756 PM AST SAT NOV 3 2018

...A STRONG THUNDERSTORM WILL AFFECT VIEQUES AND CULEBRA
MUNICIPALITIES...

At 755 PM AST, a strong thunderstorm was located over the local
waters east of Vieques and Culebra. The storm is moving westward at
10 to 20 knots. Winds in excess of 40 mph are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6524 1821 6527 1832 6522 1815 6529
      1813 6527 1809 6547 1810 6558 1815 6537
      1832 6533 1816 6536 1814 6530 1830 6530
      1817 6529 1829 6526 1834 6534 1834 6533
TIME...MOT...LOC 2355Z 092DEG 0KT 1832 6529

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 7:15 PM CDTSpecial Marine WarningJSJ90 min
Nov 3, 7:42 PM CDTSpecial Weather StatementJSJ93 min
Nov 3, 8:38 PM CDTSpecial Weather StatementJSJ82 min
Nov 4, 3:01 AM CSTSpecial Weather StatementJSJ59 min
Nov 4, 3:29 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 4, 4:01 AM CSTSpecial Weather StatementJSJ44 min
Nov 4, 4:25 AM CSTFlash Flood WarningJSJ116 min
Nov 4, 6:38 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 4, 7:07 AM CSTAreal Flood AdvisoryJSJ113 min
Nov 4, 8:15 AM CSTSpecial Marine WarningJSJ60 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.